DEAR DR. DONOHUE: I want to ask you a question about my esophagus problem. It seems to close up to the point where I can't eat or drink. What can be done for this? - H.R.

ANSWER: We take for granted the apparently simple act of swallowing, but it is a complicated process. Muscles of the tongue, throat and esophagus tube all have to be synchronized to get the smallest bit of food or drink down to the stomach.Difficulty in swallowing almost always is a true problem, not the imagined complaint we hear so much about. It should always prompt a doctor's appointment to get at the root of it.

The list of causes is long, including scar tissue or tumor blockage at any point along the route of descent. Nerves that control the muscles involved can be disordered. With your difficulty in drinking, one must consider broader problems, such as achalasia, the cramping of the lower part of the esophagus.

Before we can speak of cures, we must look to causes. As another example of causes, see Mrs. F.M.'s letter below.

DEAR DR. DONOHUE: My problem is that when eating, I have a strange sensation of something in my throat flapping up, causing me to choke. It is crazy, bothersome and embarrassing. It doesn't happen all the time, but fairly often. I cough during these spells. I am in good health otherwise. - Mrs. F.M.

ANSWER: Please go over H.R.'s letter and response (above). Your problem suggests a pouch in the lower throat trapping food, then suddenly expelling it. If it is, and if altering your eating habits doesn't help, you may require surgical correction. But you should join H.R., and be examined for this and those other possibilities I listed for him. You may have seen me discuss the pouch problem as Zenker's diverticulum.

DEAR DR. DONOHUE: Recently while in Mexico, I purchased some Retin-A, which is available in the United States only by prescription. Can you tell me, please, the guidelines for use? Should certain precautions be taken? - Mrs. W.E.S.

ANSWER: Your letter is disturbing. Retin-A cream is an acne preparation recently ballyhooed as a wrinkle remover. It really should be used only with a doctor's prescription. It makes the skin quite susceptible to sunlight, and it can cause a very bad burn used improperly.

You have to keep it away from the eyes and lips, for it can damage those sensitive structures, and it can play havoc with skin in a person with eczema. It is not by frivolous fiat that this preparation is a prescription item. I'd feel better if your doctor were prescribing it for you. Perhaps other acne treatments would be more in order for you. For a discussion, look through the acne material. To order, write Dr. Donohue/No.39, Box 830, Gibbstown, NJ 08027-9909, enclosing a long, stamped self-addressed envelope and $2.

DEAR DR. DONOHUE: I am a female, 48, entering menopause. At my age, would increasing calcium foods help me down the road? - W.J.

ANSWER: There's always a bit of confusion on this matter. There is evidence that increasing calcium food will help pre-menopausal women, say 25 to 30 years old, when their estrogen production is still high. (Estrogen participates in calcium bone absorption.) In later years, calcium intake doesn't seem to have a great effect, however. In any event, a well-balanced diet that includes recommended calcium intake is always in order, no matter your age.

DEAR DR. DONOHUE: Would you please explain vitiligo, and its cause? My niece, who is 10, is afflicted with it. The depigmentation appears on her scalp, and her hair turns white in the spots. I'm worried about her. - D.H.

ANSWER: That looked like an "H" in your last name, and I'm guessing it is.

Defective melanocytes, special pigment cells, cause vitiligo. These cells normally lend an even skin color, but in a few persons an as-yet-unexplained process destroys them in patches, leaving colorless areas. It can also happen in the scalp and lead to patches of hair whitening. Vitiligo affects around 2 percent of the population, so it cannot be called rare. It is most likely to appear in childhood.

We have a notion now that the melanocyte defect occurs from an attack on pigment cells by the body's defenses. However, vitiligo may occur in association with other problems, like diabetes, thyroid disorders or pernicious anemia. I am sure these things have been considered. In a few, we can trace a family history.

You can always hope that it will disappear, but I must tell you that this is not the usual case. Psoralen drugs have been used in tandem with ultraviolet light treatments. That takes a good deal of time and it is not always successful. Cosmetic camouflage is all that's needed for vitiligo that's chiefly of limited cosmetic concern.

DEAR DR. DONOHUE: I just got back from my gynecologist's, and on the diagnosis sheet was the word, "vulvovaginitis." The nurse mentioned "chlamydia," but wasn't sure. I know that neither I nor my partner has had sex outside of our mutual relationship. Can it be a mistake? - R.

ANSWER: Vulvovaginitis is inflammation of the vagina and external genital area. A number of bacteria, viruses and fungi can cause that, not just chlamydia. So too can douches and bubble baths.

The nurse's comment probably reflects the fact that chlamydia is one of the most common causes of such inflammation. But if it is chlamydia, you will need antibiotic treatment. Untreated, it can affect the uterus, the ovaries, even the abdominal cavity. It can produce the pain you reported.

Having said this, I must say that your sexual circumstances cast doubt on the chlamydia idea.